Alert archive / Michigan / Special Weather Statements in 2020

Special Weather Statement, NWS Gaylord, MI

June 23, 2020Presque Isle County, Michigan

NWS Gaylord, MI issued this special weather statement at Jun 23, 2020, 4:21 PM EDT for Presque Isle County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 4:21 PM EDT (20:21 UTC)
Expired
Jun 23, 2020, 4:45 PM EDT
In force
24 min
Issued by
NWS Gaylord, MI

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS83 KAPX 232021
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
421 PM EDT Tue Jun 23 2020

MIZ018-024-232045-
Presque Isle-Alpena-
421 PM EDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALPENA AND
SOUTHEASTERN PRESQUE ISLE COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Lakewood, or 7
miles north of Alpena, moving northeast at 30 mph.

This storm has been producing lightning and may be capable of 
producing pea-sized hail and gusty winds up to 40 mph. 

Locations impacted include...
Alpena, Presque Isle Light, Presque Isle, Thompsons Harbor State Park
and Lakewood.

LAT...LON 4505 8345 4528 8367 4539 8347 4537 8344
      4533 8341 4528 8333 4523 8335 4523 8331
      4521 8328 4516 8328 4514 8327 4513 8327
TIME...MOT...LOC 2020Z 243DEG 26KT 4519 8346 

$$

STJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:38 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 23, 3:38 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
338 PM EDT Tue Jun 23 2020

.NEAR TERM...(Through Wednesday)
Issued at 336 PM EDT Tue Jun 23 2020

...Cool, with a few lingering showers...

High impact weather potential: Minimal. May see a few thunderstorms
yet this afternoon across portions of northeast lower Michigan.

Pattern synopsis/forecast:

Yet another unseasonably strong shortwave trough deepening as it
crosses the region early this afternoon, with that deepening
processes helped along by impressive cyclonically-curved upper jet
core slicing through the Ohio Valley and eastern Great Lakes.
Attendant surface reflection also deepening as it cuts northeast
across northern Lake Huron, with a maturing cold front extending
south from this low into eastern Ohio. While warm conveyor belt
rains are now well to our east, deep deformation and lingering
moisture/plume of modest mid level lapse rates continues to drum up
a some showers across the region.

Mid and upper level trough will continue to deepen as the center of
it makes slow progress north toward eastern Ontario by Wednesday
evening. Upper Great Lakes will remain under the influence of this
system through at least Wednesday, bringing cooler than normal
conditions and chances for a few more showers.

Primary forecast concerns/challenges: Temperature/cloud trends and
addressing lingering shower potential.

Details:

Deep cyclonic flow will remain across our region through Wednesday
as overhead troughing remains. Main forcing/moisture channel is lost
quickly this evening, taking the most widespread shower threat along
with it. Remaining deformation and passing mid level support within
broader trough axis continues, especially targeting eastern upper
Michigan for more light showers tonight into Wednesday morning.
Moisture depth quite a bit more shallower as one goes further south,
likely keeping much of northern lower dry through the overnight into
Wednesday...although suppose a few light showers are possible at
times with some weak upslope enhancement and development of weak
diurnally-driven instability on Wednesday. Would even expect some
aggressive scouring out of the clouds when one gets down to the M-55
corridor. Temperatures will definitely remain below normal, with
lows tonight ranging from the upper 40s to middle 50s, and highs
Wednesday in the middle 60s to lower 70s.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 336 PM EDT Tue Jun 23 2020

...Very isolated shower chances, warming up Friday...

High Impact Weather Potential: Minimal

Synopsis/Pattern: Current upper level low developing over the upper
Great Lakes will slowly meander eastward through midweek, and by
Wednesday night will be rotating over eastern Ontario. As this
occurs ridging pushes into the high plains with another shortwave
moving into the PacNW. A series of waves rotate around the Ontario
low across Michigan, bringing only nuisance chances of precip to
portions of the area Wednesday night through Thursday. Shortwave
ridging pushes into the Great Lakes to end the work week, quickly
followed by more rain and storm chances late Friday into the
weekend.

Forecast/Details: By Wednesday night the surface low pulls off to the
northeast; our surface winds lighten up and back to the southwest,
also in response to a surface trough moving into the upper Great
Lakes overnight. A corridor of enhanced midlevel moisture barely
skims northeast sections of the area, and this largely misses the
support given by the shortwave. Nonetheless some light spotty
showers can't be ruled out Wednesday night for eastern sections of
Mack/Chipp counties and the northwest lower coastline. Otherwise
mostly cloudy conditions persist through the night in the northeast
half of the CWA, with some breaks/little clearing in the southwest
thanks to drier air. Even though the core of coolest 850mb air
shifts east we'll have neutral temp advection; overnight lows will
be cool much like Tuesday night, with lows away from the coast
dropping into the upper 40s.

Heading into Thursday thetaE increases on southwest winds ahead of a
surface trough poised to swing through the area late morning/early
afternoon. This trough combined with a little lift and moisture just
ahead of a southward treking PV anomaly could bring showers to areas
west of I-75 in northern lower early Thursday. Conditions dry out
Thursday night into Friday with drier air moving in and surface
ridging poking up into the Great Lakes. Meanwhile moisture surges
north through the Plains ahead of the next system set to bring rain
to the Great Lakes Friday night into Saturday. Friday
afternoon/evening could be interesting for storms thanks to a warm
front moving through, decent moisture and shear, along with MLCAPE
values between 500 and 1000 Joules. Something to keep an eye on the
next couple days.

High temperatures Thursday will be moderating, back up to normal in
the mid 70s. Then WAA and clearing skies early Friday will boost
temps back into the low 80s. One caveat to this would be clouds
approaching the area from the west ahead of the next system, thus
high temps Friday, especially west of I-75, may be more muted.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 336 PM EDT Tue Jun 23 2020

High Impact Weather Potential: Possibly

The most active portion of this period looks to be the start...as a
shortwave moves through the Great Lakes Friday night into Saturday
morning. Though passage of the shortwave and associated front is
unfavorable...thunder can't be ruled out as at least some
instability is present even during the overnight hours. Beyond
Saturday morning...a trough across the western US deepens as a
Pacific jet moves onshore. Over the course of the next few
days...this leads to ridging across the central US and upper Midwest
as a bit of a blocking pattern tries to set up. By the middle of
next week...temperatures should be near to perhaps slightly above
normal with high pressure dominating the weather across Northern
Michigan.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 144 PM EDT Tue Jun 23 2020

Slowly improving conditions expected across the taf locations
heading through later this afternoon and overnight, with low
clouds and light showers taking longest to scour out of KAPN and
KPLN. Conditions continue to improve Wednesday morning, with all
locations eventually becoming VFR. Winds become northwest and
occassionally gusty at times.

&&

.MARINE...
Issued at 336 PM EDT Tue Jun 23 2020

Unseasonably strong low pressure will continue to move slowly off to
the northeast...producing gusty northwest winds tonight and
Wednesday, especially across northern Lake Huron. Winds will
gradually subside Wednesday night. Winds become southwesterly
Thursday and Friday, likely remaining below advisory criteria. While
the threat for showers will steadily subside tonight and Wednesday
as low pressure pulls away from the region, temperatures will remain
several degrees below normal.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ020-
     025-031-099.
LH...SMALL CRAFT ADVISORY until 1 PM EDT Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 2 AM EDT Wednesday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 1 PM EDT Wednesday for LSZ321-322.
&&

NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...FEF
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Jun 23, 3:21 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Gaylord MI
321 PM EDT Tue Jun 23 2020

MIZ016>018-020>036-041-042-086>088-095>099-241200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
321 PM EDT Tue Jun 23 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

A few thunderstorms are possible this afternoon across northeast
lower Michigan. No severe weather is expected.

There is a high swim risk due to rip currents this afternoon for
the Lake Michigan beaches of northwest lower Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Friday afternoon through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
321 PM EDT Tue Jun 23 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

A few thunderstorms are possible this afternoon across Lake Huron.
No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Friday afternoon through Saturday.

.SPOTTER INFORMATION STATEMENT...

Monitor NOAA Weather Radio for the latest information...
forecasts...and warnings.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 23, 10:40 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       3 S CADILLAC            44.21N 85.41W
06/23/2020  M2.09 INCH       WEXFORD            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CDLM4 CADILLAC 9AND10
            NEWS.

0927 AM     HEAVY RAIN       2 ENE TROUT LAKE        46.19N 84.98W
06/23/2020  M2.08 INCH       CHIPPEWA           MI   MESONET

            MESONET STATION TRLM4 TROUT LAKE.

0700 AM     HEAVY RAIN       3 ENE KINGSLEY          44.60N 85.48W
06/23/2020  M2.01 INCH       GRAND TRAVERSE     MI   COCORAHS

            COCORAHS STATION MI-GT-21 KINGSLEY 2.7 ENE.

0700 AM     HEAVY RAIN       4 WSW BATES             44.73N 85.51W
06/23/2020  M1.92 INCH       GRAND TRAVERSE     MI   COCORAHS

            COCORAHS STATION MI-GT-25 TRAVERSE CITY 4.7
            ESE.

1004 AM     HEAVY RAIN       4 WSW RACO              46.36N 84.80W
06/23/2020  M1.87 INCH       CHIPPEWA           MI   MESONET

            MESONET STATION RACM4 4 W RACO.

0800 AM     HEAVY RAIN       ELK RAPIDS              44.89N 85.39W
06/23/2020  M1.82 INCH       ANTRIM             MI   COCORAHS

            COCORAHS STATION MI-AT-1 ELK RAPIDS 0.5 ESE.

0700 AM     HEAVY RAIN       4 WSW BATES             44.75N 85.52W
06/23/2020  M1.82 INCH       GRAND TRAVERSE     MI   COCORAHS

            COCORAHS STATION MI-GT-1 TRAVERSE CITY 4.1
            E.

0730 AM     HEAVY RAIN       1 N MAPLETON            44.92N 85.52W
06/23/2020  M1.73 INCH       GRAND TRAVERSE     MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION OMSM4 OLD MISSION 3
            SSW.

0910 AM     HEAVY RAIN       2 SSE ROSCOMMON         44.47N 84.57W
06/23/2020  M1.67 INCH       ROSCOMMON          MI   MESONET

            MESONET STATION RSCM4 ROSCOMMON.

0453 AM     HEAVY RAIN       1 ESE ROSCOMMON COUNTY  44.35N 84.67W
06/23/2020  M1.63 INCH       ROSCOMMON          MI   ASOS

            ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
            COUNTY AIRPORT.

0616 AM     HEAVY RAIN       2 WNW TRAVERSE CITY     44.76N 85.64W
06/23/2020  M1.60 INCH       GRAND TRAVERSE     MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION TCMM4 TRAVERSE CITY
            MUNSON.

0700 AM     HEAVY RAIN       1 N ENGADINE            46.13N 85.57W
06/23/2020  M1.52 INCH       MACKINAC           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ENGM4 ENGADINE MDOT.

1020 AM     HEAVY RAIN       MANCELONA               44.90N 85.07W
06/23/2020  M1.51 INCH       ANTRIM             MI   MESONET

            MESONET STATION DW3512 FRANK FROM MANCELONA.

0800 AM     HEAVY RAIN       HOUGHTON LAKE           44.30N 84.76W
06/23/2020  M1.50 INCH       ROSCOMMON          MI   COCORAHS

            COCORAHS STATION MI-RS-3 HOUGHTON LAKE 0.7
            SSE.

0853 AM     HEAVY RAIN       2 SE TRAVERSE CITY      44.73N 85.57W
06/23/2020  M1.46 INCH       GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

0900 AM     HEAVY RAIN       1 NNE TRAVERSE CITY     44.77N 85.59W
06/23/2020  M1.40 INCH       GRAND TRAVERSE     MI   COCORAHS

            COCORAHS STATION MI-GT-16 TRAVERSE CITY 0.9
            NNE.

1009 AM     HEAVY RAIN       1 ESE ROSCOMMON COUNTY  44.35N 84.67W
06/23/2020  M1.35 INCH       ROSCOMMON          MI   ASOS

            ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
            COUNTY AIRPORT.

0246 PM     HEAVY RAIN       2 SSW ALPENA            45.05N 83.45W
06/22/2020  M1.34 INCH       ALPENA             MI   MESONET

            MESONET STATION DW7174 ALPENA.

1005 AM     HEAVY RAIN       1 S SAULT STE. MARIE    46.47N 84.37W
06/23/2020  M1.33 INCH       CHIPPEWA           MI   AWOS

            AWOS STATION KANJ SAULT STE MARIE -
            MUNICIPAL AIRPORT.

0800 AM     HEAVY RAIN       2 W SAULT STE. MARIE    46.49N 84.40W
06/23/2020  M1.33 INCH       CHIPPEWA           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SSMM4 SAULT STE.
            MARIE.

1013 AM     HEAVY RAIN       1 E GARNET              46.15N 85.27W
06/23/2020  M1.30 INCH       MACKINAC           MI   MESONET

            MESONET STATION REXM4 1 WNW REXTON.

0908 AM     HEAVY RAIN       4 S EMPIRE              44.76N 86.06W
06/23/2020  M1.30 INCH       BENZIE             MI   MESONET

            MESONET STATION SBDM4 BEAR.

0800 AM     HEAVY RAIN       1 ESE MANCELONA         44.90N 85.05W
06/23/2020  M1.30 INCH       ANTRIM             MI   COCORAHS

            COCORAHS STATION MI-AT-6 MANCELONA 0.5 ESE.

1014 AM     HEAVY RAIN       1 SW KINCHELOE          46.24N 84.51W
06/23/2020  M1.21 INCH       CHIPPEWA           MI   MESONET

            MESONET STATION RYDM4 RUDYARD.

1019 AM     HEAVY RAIN       1 WSW IRONTON           45.26N 85.22W
06/23/2020  M1.20 INCH       CHARLEVOIX         MI   MESONET

            MESONET STATION DW7501 CHARLEVOIX.

0830 AM     HEAVY RAIN       1 SSE MIO               44.65N 84.12W
06/23/2020  M1.18 INCH       OSCODA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MYOM4 MIO WWTP.

0912 AM     HEAVY RAIN       3 S INDIAN RIVER        45.38N 84.63W
06/23/2020  M1.17 INCH       CHEBOYGAN          MI   MESONET

            MESONET STATION INDM4 INDIAN RIVER.

1016 AM     HEAVY RAIN       3 S PLEASANT VIEW       45.48N 84.93W
06/23/2020  M1.16 INCH       EMMET              MI   MESONET

            MESONET STATION DW7032 NEW HAVEN.

0700 AM     HEAVY RAIN       1 WSW IRONTON           45.26N 85.22W
06/23/2020  M1.15 INCH       CHARLEVOIX         MI   COCORAHS

            COCORAHS STATION MI-CX-4 CHARLEVOIX 4.3 SSE.

0800 AM     HEAVY RAIN       GAYLORD                 45.03N 84.68W
06/23/2020  M1.10 INCH       OTSEGO             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GAYM4 GAYLORD.

0800 AM     HEAVY RAIN       2 W GAYLORD             45.03N 84.71W
06/23/2020  M1.10 INCH       OTSEGO             MI   COCORAHS

            COCORAHS STATION MI-OT-4 GAYLORD 1.7 WNW.

1015 AM     HEAVY RAIN       1 N CLARION             45.30N 84.90W
06/23/2020  M1.01 INCH       EMMET              MI   MESONET

            MESONET STATION EW3521 HARBOR SPRINGS.

&&
Local storm report, Jun 23, 11:29 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1129 AM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HEAVY RAIN       KEWADIN                 44.94N 85.37W
06/23/2020  M1.00 INCH       ANTRIM             MI   PUBLIC

&&

DJC
Special weather statement, Jun 23, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
421 PM EDT Tue Jun 23 2020

MIZ018-024-232045-
Presque Isle-Alpena-
421 PM EDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALPENA AND
SOUTHEASTERN PRESQUE ISLE COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Lakewood, or 7
miles north of Alpena, moving northeast at 30 mph.

This storm has been producing lightning and may be capable of
producing pea-sized hail and gusty winds up to 40 mph.

Locations impacted include...
Alpena, Presque Isle Light, Presque Isle, Thompsons Harbor State Park
and Lakewood.

LAT...LON 4505 8345 4528 8367 4539 8347 4537 8344
      4533 8341 4528 8333 4523 8335 4523 8331
      4521 8328 4516 8328 4514 8327 4513 8327
TIME...MOT...LOC 2020Z 243DEG 26KT 4519 8346

STJ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:04 PM EDTSpecial Weather StatementAPXRoscommon26 min
Jun 23, 2:48 AM EDTSmall Craft AdvisoryAPX41 hr
Jun 23, 10:27 AM EDTBeach Hazards StatementAPXBenzie, Charlevoix, Leelanau, Manistee10 hr
Jun 23, 4:31 PM EDTSpecial Marine WarningAPX22 min

Nearby

Special Weather Statements in Michigan, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.